Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 1, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Jan 9, 2020, 1:49 PM CST for 39 counties in Alabama. It took effect at Jan 11, 2020, 12:00 AM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2020, 1:49 PM CST (19:49 UTC)
- In effect from
- Jan 11, 2020, 12:00 AM CST
- Expired
- Jan 11, 2020, 9:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2530 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WWUS74 KBMX 091949 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 149 PM CST Thu Jan 9 2020 ALZ011>015-017>050-101115- /O.NEW.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 149 PM CST Thu Jan 9 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 PM CST SATURDAY... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...all of Central Alabama. * WHEN...From midnight Friday night to 9 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and blow down tree limbs. With saturated soils, weakened trees could also be knocked down. A few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
957 WWUS74 KBMX 101024 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 424 AM CST Fri Jan 10 2020 ALZ011>015-017>050-101830- /O.CON.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 424 AM CST Fri Jan 10 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM CST SATURDAY... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...All of Central Alabama. * WHEN...From midnight tonight to 9 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and blow down tree limbs. With saturated soils, weakened trees could also be knocked down. A few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
193 WWUS74 KBMX 101758 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1158 AM CST Fri Jan 10 2020 ALZ011>015-017>050-110400- /O.CON.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1158 AM CST Fri Jan 10 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM CST SATURDAY... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph expected. Sustained winds of 15 to 25 mph with gusts up to 50 mph along higher elevations. * WHERE...All of Central Alabama. * WHEN...From midnight tonight to 9 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and blow down tree limbs. With saturated soils, weakened trees could also be knocked down. A few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
787 WWUS74 KBMX 110321 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 921 PM CST Fri Jan 10 2020 ALZ011>015-017>050-111400- /O.CON.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 921 PM CST Fri Jan 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST SATURDAY... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph expected. Sustained winds of 15 to 25 mph with gusts up to 50 mph at the higher elevations. * WHERE...All of Central Alabama. * WHEN...From midnight tonight to 9 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and blow down tree limbs. With saturated soils, weakened trees could also be knocked down. A few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
882 WWUS74 KBMX 111112 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 512 AM CST Sat Jan 11 2020 ALZ011>015-017>050-120300- /O.CON.KBMX.WI.Y.0001.000000T0000Z-200112T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 512 AM CST Sat Jan 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph expected. Sustained winds of 15 to 25 mph with gusts up to 50 mph at the higher elevations. * WHERE...All of Central Alabama. * WHEN...Through 9 PM CST Tonight. * IMPACTS...Gusty winds could blow around unsecured objects and blow down tree limbs. With saturated soils, weakened trees could also be knocked down. A few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 9, 11:54 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 9, 11:54 AM CST, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1154 AM CST Thu Jan 9 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 0402 AM CST Thu Jan 09 2020/ Through Friday. One more dry day in store for the region as high pressure begins to shift eastward. Relative humidity values will increase during the afternoon from west to east as moisture begins to creep in ahead of the next system. However we should remain dry through the day with highs in the 60s areawide. Clouds will increase tonight as the atmospheric layers continue to moisten up. There could be just enough moisture that a shower or two may develop just before sunrise in the west and north. Plenty of moisture will be in place on Friday ahead of the system on Saturday. Rain chances will be generally based on what lift we can get into the area and timing. Morning rain showers should be attributed to isentropic lift in the west. By noon, a disturbance will move inland and could potentially increase the lift in the west and central for the late afternoon hours and into sunset, eventually spreading into the evening. Could potentially see a storm in this batch of rain so included a slight chance, but we are most likely looking at light rain showers with generally less than a quarter of inch at best through Friday. High temperatures could vary quite a bit depending on the rain and clouds with readings in the 60s to low 70s. 16 .LONG TERM... /Updated at 0424 AM CST Thu Jan 09 2020/ Saturday through Wednesday. Significant severe weather is likely across our forecast area on Saturday as a powerful negatively-tilted trough moves from Texas toward the Ohio Valley. Some model guidance, particularly the NAM, appears to be underestimating surface temperatures in the warm sector. Even taking the NAM at face value, forecast soundings now indicate the potential for deep convection with CAPE up to the 200mb level. Our forecast is for temperatures to reach the lower to perhaps mid 70s which is 3-5F higher than the NAM. With MLCAPE of 600-1200 J/kg and strong to extreme low-level shear, the expected QLCS will be capable of producing widespread damaging winds and numerous embedded tornadoes. Some of these tornadoes could be strong. This potential is supported by the SREF, with mean STP values exceeding 3 across most of our coverage area. The potential for supercells ahead of the line remains unclear, but if they do form and maintain good updraft intensity, they could easily become tornadic. Perhaps the greatest potential for wind damage could lie in our northwest counties, where height falls and forcing will be the strongest. Higher CAPE values farther south should offset the somewhat weaker forcing, maintaining the wind damage and tornado threat into our east-central and southeast counties. The severe weather threat is expected to begin between 10 AM and 1 PM in our west and could continue through 6 PM to 8 PM in our east. This system will exit the area Saturday evening, and dry weather is expected on Sunday with the exception of a 20-40 percent chance of showers across our southeastern counties Sunday afternoon. Here the front is expected to stall and return northward as a warm front Sunday afternoon into Monday. The front may gradually move northward on Tuesday and Wednesday with moist southwesterly 850-500 mb flow remaining in place. Showers and embedded thunderstorms are expected near and north of the front each day. 87/Grantham && .AVIATION... 18Z TAF Discussion. Southeasterly winds have picked up a bit across the area as the higher winds aloft have begun mixing down to the surface. Sustained winds will remain 10-12 kts with gusts up to 20 kts through the remainder of the afternoon. Winds may relax a bit later this evening, but LLWS will become a problem once again during the overnight hours as winds around 2k ft increase to near 40 kts. Current high level cloud cover will gradually lower through the period, but should remain largely VFR, although some MVFR ceilings are possible near the end of the period as rain enters from the west. The bulk of the rain will hold off until after 18Z, but TCL could see some showers by 15Z. 19 && .FIRE WEATHER... Dry conditions will continue through this afternoon. A strong storm system will impact the area Friday and Saturday with widespread significant rainfall. Look for strong winds on Saturday as well with gusts up to 40 mph. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 50 67 60 70 / 0 30 60 80 100 Anniston 65 52 69 61 72 / 0 20 50 70 100 Birmingham 63 55 68 63 71 / 0 20 60 90 100 Tuscaloosa 65 56 70 64 73 / 0 20 70 90 100 Calera 64 53 68 63 71 / 0 10 60 80 100 Auburn 64 55 68 62 72 / 0 20 40 60 100 Montgomery 68 55 72 64 75 / 0 10 50 70 100 Troy 67 57 72 64 74 / 0 10 40 60 100 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 9, 4:42 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 442 AM CST Thu Jan 9 2020 ALZ011>015-017>050-101345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 442 AM CST Thu Jan 9 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Points along the lower Black Warrior and Tombigbee river basins are currently in minor flood due to recent rainfall. Please see river flood statements for specific details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong storm system will bring the potential for severe storms to all of Central Alabama on Saturday. The main threats will be damaging winds and tornadoes. The time frame for severe storms is roughly 10 AM through 8 PM. Timing and threat areas will be refined as we approach the weekend. Winds will increase ahead of the storm system on Saturday. Wind gusts up to 40 mph are possible outside of thunderstorm activity during the morning and afternoon. Points along the Black Warrior and Tombigbee river basins are expected to remain above flood stage. A few locations will remain in flood through at least Saturday. Please see river flood statements for specific details. Rainfall of 1 to 2 plus inches, with locally higher amounts, may occur on Friday into Saturday. This may aggravate river levels or cause some localized flooding where the heaviest rates occur. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed on Saturday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.